Alert archive / Tennessee / High Wind Warnings in 2022

High Wind Warning 2, NWS Morristown, TN

January 15, 20228 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Jan 15, 2022, 3:21 PM EST for 8 counties in Tennessee. It took effect at Jan 16, 2022, 7:00 AM EST. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 15, 2022, 3:21 PM EST (20:21 UTC)
In effect from
Jan 16, 2022, 7:00 AM EST
Expired
Jan 16, 2022, 3:35 PM EST
In force
9 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 16, 7:00 AM ESTSNOW 26 Sse Gatlinburg, TNMOUNT LECONTE LODGE MORNING REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WWUS74 KMRX 152021
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
321 PM EST Sat Jan 15 2022

TNZ018-041-043-045-047-072-074-087-160500-
/O.UPG.KMRX.HW.A.0001.220116T1200Z-220117T0000Z/
/O.NEW.KMRX.HW.W.0002.220116T1200Z-220117T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
321 PM EST Sat Jan 15 2022

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM EST SUNDAY...

* WHAT...East to southeast winds 40 to 50 mph with gusts up to 70
  mph expected.

* WHERE...Portions of the east Tennessee mountains.

* WHEN...From 7 AM to 7 PM EST Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. Blowing snow is also
  expected at times which could impact visibilities and driving
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
3 follow-up statements
714 
WWUS74 KMRX 160251
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
951 PM EST Sat Jan 15 2022

TNZ018-041-043-045-047-072-074-087-161000-
/O.CON.KMRX.HW.W.0002.220116T1200Z-220117T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
951 PM EST Sat Jan 15 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM TO 7 PM EST
SUNDAY...

* WHAT...East to southeast winds 40 to 50 mph with gusts up to 
  70 mph expected.

* WHERE...Portions of the east Tennessee mountains.

* WHEN...From 7 AM to 7 PM EST Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles. Blowing snow 
  is also expected at times which could impact visibilities and 
  driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
586 
WWUS74 KMRX 160955 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
455 AM EST Sun Jan 16 2022

TNZ018-041-043-045-047-072-074-087-162100-
/O.CON.KMRX.HW.W.0002.220116T1200Z-220117T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
455 AM EST Sun Jan 16 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...East to southeast winds 40 to 50 mph with gusts up to 
  70 mph expected.

* WHERE...Portions of the east Tennessee mountains.

* WHEN...From 7 AM to 7 PM EST Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles. Blowing snow 
  is also expected at times which could impact visibilities and 
  driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
072 
WWUS74 KMRX 162035
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
335 PM EST Sun Jan 16 2022

TNZ018-041-043-045-047-072-074-087-162145-
/O.CAN.KMRX.HW.W.0002.000000T0000Z-220117T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
335 PM EST Sun Jan 16 2022

...HIGH WIND WARNING IS CANCELLED...

The threat for damaging downslope winds has passed for the
mountains of east Tennessee, therefore the High Wind Warning is
not longer needed.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Jan 15, 12:32 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jan 15, 12:32 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1232 PM EST Sat Jan 15 2022

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

Weak isentropic ascent continues to favor flurries/sprinkles
across portion of the plateau and northern valley this morning.
Meanwhile, the old stationary axis across northern AL/GA is
lifting north as expected which will favor slight increases in
pops across the southern valley/plateau through the afternoon.
Otherwise, made minor tweaks to t/td/sky and wind to align with
recent ob trends. Did issue a high wind watch a few hours ago for
the mountains (valid for Sunday afternoon) as strong downslope
flow will promote mountain wave effects. Any changes to current
winter weather headlines will be made this afternoon following a
thorough analysis of latest guidance. No other sig changes made at
this time.

CDG

&&

.AVIATION...
18Z TAF DISCUSSION.

CIGs will begin to lower this afternoon. MVFR CIGs will be
possible briefly this afternoon but confidence is low. CIGs will
become MVFR tonight as rain moves into the region from the
southwest. IFR CIGs are possible tomorrow. Northeasterly winds may
gust up to 20 knots tomorrow. Low level wind shear will be
possible late tonight and in the early morning particularly at
CHA but surface winds may be too gusty for true LLWS. TRI will
have light snow late tonight and tomorrow morning, may be rain or
rain/snow mix later in the day tomorrow.

McD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             37  39  26  39  24 /  90  90  30   0   0
Knoxville McGhee Tyson Airport, TN  34  39  26  36  24 /  80  80  60  20   0
Oak Ridge, TN                       36  38  25  36  24 /  80  90  60  20  10
Tri Cities Airport, TN              30  36  24  31  22 /  60  90  70  40  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Storm Warning from 7 PM this evening to 4 AM EST Sunday
     for Cherokee-Clay.

     Winter Storm Warning from 7 AM to 7 PM EST Sunday for Cherokee-
     Clay.

TN...Winter Weather Advisory from 7 AM to 7 PM EST Sunday for
     Anderson-Grainger-Hamblen-Northwest Cocke-Northwest Greene-
     Union-Washington.

     Winter Storm Watch from Sunday morning through Sunday evening
     for Bledsoe-Campbell-Claiborne-Hancock-Hawkins-Marion-
     Morgan-Northwest Carter-Scott-Sequatchie-Sullivan.

     Winter Storm Warning from 7 PM this evening to 4 AM EST Sunday
     for Blount Smoky Mountains-Cocke Smoky Mountains-East Polk-
     Johnson-Sevier Smoky Mountains-Southeast Carter-Southeast
     Greene-Southeast Monroe-Unicoi.

     Winter Storm Warning from 7 AM to 7 PM EST Sunday for Blount
     Smoky Mountains-Cocke Smoky Mountains-East Polk-Johnson-
     Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
     Southeast Monroe-Unicoi.

     High Wind Watch from Sunday morning through Sunday evening for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...Winter Storm Warning from 7 AM to 7 PM EST Sunday for Lee-
     Russell-Scott-Washington-Wise.

&&
Hazardous weather outlook, Jan 15, 4:38 AM EST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
438 AM EST Sat Jan 15 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
438 AM EST Sat Jan 15 2022 /338 AM CST Sat Jan 15 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

An area of low pressure is forecast to bring a mix of rain and
snow to the Tennessee Valley and Southern Appalachians tonight
through Sunday. Accumulating snow is possible beginning late
tonight across the East Tennessee mountains, Southwest Virginia,
and Southwest North Carolina. Refer to the latest Warning, Watch,
and Advisory products for more detailed information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

...Winter Storm Warning is in effect for Far East Tennessee
Mountains, Southwest North Carolina, and Southwest Virginia for
tonight through Sunday night...
...Winter Storm Watch is in effect for the Plateau, and parts of
northeast Tennessee for Sunday and Sunday night...
...Winter Weather Advisory is in effect for parts of northeast
Tennessee Sunday and Sunday night...

An area of low pressure will continue to bring a mix of rain and
snow to the Tennessee Valley and Southern Appalachians Sunday and
Sunday night. At this time, rain is expected across much of the
valley with significant snow accumulations possible across the
higher elevations of East Tennessee, southwest Virginia, southwest
North Carolina, and the Cumberland Plateau. Refer to the latest
Winter Storm Warning, Watch, and Advisory products for more
details. Additionally, gusty winds are possible in elevations
mainly above 4000 feet in the East Tennessee mountains. These
gusty winds could bring reduced visibility and blowing snow on
Sunday.

Stay tuned to NOAA Weather Radio and other local media for
further details and updates as confidence is still limited in the
details and expected impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Diegan/SR

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 4:29 AM ESTWinter Storm WarningMRXAnderson, Bledsoe, Blount, Campbell, Carter, Claiborne and 15 more63 hr
Jan 15, 4:29 AM ESTWinter Weather AdvisoryMRXAnderson, Blount, Bradley, Campbell, Carter, Claiborne and 22 more59 hr
Jan 15, 8:56 AM ESTHigh Wind WatchMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more6 hr

Nearby

High Wind Warnings in Tennessee, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.